Source: Web exclusive, May 2010
We’ve all held that long sheet of possible side effects that came with our medication and felt bewildered by the litany of conditions that could come, from swelling and weight gain to seizures and suicidal thoughts. It can be intimidating, to say the least.
"Often my patients come to me and haven’t taken their medication because they were so scared by the printouts," says Dr. Rhonda Church, a family physician in Bridgewater, Nova Scotia and co-author of Take As Directed: Your Prescription for Safe Health Care In Canada. And even after taking their medication as prescribed, her patients frequently feel uncomfortable and nervous if they notice a new symptom.
Is it a side-effect?
"Whenever people experience anything unusual after taking a new medication often they assume that it is a side effect, when it may not necessarily be," she says. For example, someone taking an antibiotic for pneumonia may feel light-headed and ascribe it to the antibiotic’when in fact the illness itself may be to blame. Other factors that may cause a person to feel unwell include an incorrect diagnosis, the wrong dose of the medication, or an allergic reaction to the medication.
But side effects do of course happen’a number of studies estimate that between 10 and 20 per cent of hospital admissions are due to side effects from medication, says Philip Emberley, Director of Pharmacy Innovation for the Canadian Pharmacists Association.
"It can be very difficult to predict what people will experience when they start a new medication," he says. "The whole area of side effects is very individual, and we all react differently’some people will experience no side effects, while others may experience several."
So how can you know if what you are experiencing is actually due to the medication you are taking? Is it simply "psychosomatic" because you may be worried about side effects? Or is it something you should be concerned about?
Here are some tips on the most common things you may experience:
Birth control pills
Don’t panic: Breast tenderness and weight gain are well-known, but some women don’t realise how common it is to spot and bleed in-between periods. "Some women stop taking their pills because they think they aren’t working, but then they come to me with different side effect altogether: pregnancy," says Dr Church.
See a doctor: Chest pains, shortness of breath or a sudden swelling in the leg could be a sign of a blood clot in the leg or the lung.
Don’t panic: Drowsiness and headaches are common. "In most cases I’d say ride it out," says Dr Church. If the medication is causing sleepiness, speak with your doctor about taking it at night. "Though most people don’t like to talk about it, sexual dysfunction can be a problem," she says. "Don’t’ be afraid to mention it to your physician."
See a doctor: Modern anti-depressants, called SSRIs (for selective serotonin reuptake inhibitors) come with fewer risks compared to the tricyclic medications used in the last century. But though rare, severe side effects can occur’such as feeling more depressed.
Over-the-counter pain killers
Don’t panic: An upset stomach, especially with non-steroidal, anti-inflammatory medications like ibuprofen, is extremely common, and taking medication with food or milk should do the trick.
See a doctor: Using OTC pain-killers on a long-term, regular basis however can cause severe side effects: used regularly, paracetamol (e.g. Tylenol) can cause liver damage, and Aspirin’though good for the heart’can lead to ulceration of the stomach if used excessively for many years. "Chronic use of any medication can be very harmful," says Emberley.
Don’t panic: Head and stomach aches are common, and some people prescribed niacin (a type of B-vitamin) may experience intense but non-harmful facial flushing.
See a doctor: Though rare, rhabdomyolysis’a breakdown of muscle cells’can be lethal if certain complications occur. A sudden onset of muscle pain or weakness’especially if you are taking a statin lipid-lowering agent’should send you to the hospital immediately.
Don’t panic: Upset stomachs are common’and, as many of us have experienced, yeast infections. Taking probiotics can help in some circumstances, says Dr Church, ‘But unfortunately there just is not a single antibiotic that we can guarantee won’t cause a yeast infection,’ she says.
See a doctor: Some allergic reactions to penicillin can be lethal. "If you feel light headed, your heart racing or short of breath right after taking it, go to a hospital immediately," says Emberley. And the same goes for all prescriptions.
Dealing with side effects
The bottom line, says Emberley, is that "most side effects are transient’give it a few weeks and they will probably go away."
In general, says Dr Church, the most common side effects, spanning the whole spectrum of drugs, are upset stomachs, drowsiness, headaches, constipation, and dry mouth (easily relieved by sugar-less candy).
"I have a general principle’start low and go slow’if somebody finds the side effects a nuisance, one of the things I may consider is lowering the dose," she says. "But I tell all my patients to be active, and knowledgeable, and to take their own health into their own hands: they should ask their physicians and pharmacists about common side effects’and what the red flags are."
Don’t miss out! Sign up for our free weekly newsletters and get nutritious recipes, healthy weight-loss tips, easy ways to stay in shape and all the health news you need, delivered straight to your inbox.